While routine dental care and good oral hygiene are important for everyone, they’re particularly important if you’re taking bone density drugs. That’s because osteoporosis isn’t just about your spine. It can affect your jaw bone, too – just not in the way you might think.
It has to do with the bisphosphonate drugs commonly prescribed for osteoporosis. (They can be part of a cancer treatment protocol, as well.) These include
- Alendronate (Fosamax).
- Risedronate (Actonel and Ateivia).
- Ibandronate (Boniva).
- Denosumab (Prolia).
These drugs may increase your risk of jawbone osteonecrosis (death of bone) – especially after trauma such as tooth extraction, periodontal surgery, or abscessed teeth. It appears that bisphosphonates may inhibit a process known as angiogenesise, the body’s ability to create new blood vessels. If, after trauma, your body can’t get blood to the area (revascularize), bone in your jaw may die.
Osteonecrosis of the jaw can occur spontaneously or at the site of prior dental surgery.
Because of this, a recent paper in the Journal of Rheumatology recommends a multi-disciplinary approach involving your dentist. Their guidelines?
- All oncology patients should have a thorough dental exam including x-rays before starting IV bisphosphonates.
- Ideally, any invasive dental procedure should be completed before bisphosphonate treatment.
- Non-emergency procedures should be delayed at least 3 to 6 months after interruption of bisphosphonate treatment.
- If you smoke, stop.
- Limit alcohol intake.
- Keep up good oral hygiene.
IV forms of bisphosphonates are more likely to lead to jawbone death than pill form, but either way, any dental disease should be ruled out by your dentist before you go onto these drugs. It’s important to note that even if you stop taking them, they can remain in your system for a relatively long period of time.
Here are a few excellent resources on osteoporosis, its effects, and treatment options:
- The National Osteoporosis Foundation
- The Weston A. Price Foundation on “Myths and Truths About Osteoporosis”
- Osteoporosis info from a CAM (complementary and alternative medicine) perspective from the University of Maryland Medical Center
- Osteoporosis info from Dr. Mercola
As ever, it’s important to get medical guidance when considering preventative and treatment options. Like any drug, bisphosphonates have side effects. You need good information to balance out whether the potential benefits are worth any potential side effects.
And, when it comes to good information, remember that your dentist is a valuable resource.